Nebraska, 2002

Hail in Nebraska, May 5, 2002

May 5, 2002 · NWS GLD · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 5, 1:29 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, May 5, 1:29 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SUN MAY 5 2002

FORECAST PROBLEMS WILL BE CHANCE/SEVERITY OF THUNDERSTORMS TONIGHT
FOLLOWED BY MAX TEMPS.

SATL SHOWING ONCE AGAIN BLOCKY/AMPLIFIED FLOW OVER PACIFIC TO THE
WEST COAST OF NORTH AMERICA. FAST WEST TO SOUTHWEST FLOW ALOFT OVER
THE AREA WITH A SERIES OF SHORTWAVES MOVING THROUGH IT. DRY
LINE/TROF DEVELOPING NEAR/OVER WESTERN PORTION OF CWFA. AT JET LVL...
MODELS INITILIZED WELL EXCEPT FOR UNDERANALYZING SPEEDS OVER MONTANA.
AT 500 MB...MODELS INITIALIZE OKAY. HWVR...THE AVN WAS THE ONLY MODEL
TO CATCH SUBTLE VORT MAX MOVING IN FROM THE SOUTHERN GREAT BASIN.
AT LOW LEVELS...ETA/AVN INITD THE BEST WITH THE ETA SLIGHTLY BETTER.
MODELS WERE A LITTLE COOL AT 850 THOUGH. WILL GO WITH A BLEND OF THE
ETA/AVN WITH A LITTLE MORE WEIGHT TO THE ETA DUE TO BETTER LOW
LEVEL INITIALIZATION.

FOR TON/MON...AT 00Z MODELS HAVE AREA IN LEFT ENTRANCE REGION...AND
KEEP IT IN THE SAME PLACE THROUGH THE NIGHT. MAIN DYNAMICS LOOK TO
COME IN BETWEEN 00Z AND 06Z. MOISTURE/SFC PROFILE SUPPORT HAVING
HIGHEST POPS TONIGHT IN EASTERN SIX COUNTIES. AT THIS TIME...WL GO
CHANCE AND MENTION OF SEVERE IN EASTERN COUNTIES WITH HIGH
INSTABILITY PARAMETERS/TORNADO WATCH ALREADY IN THAT AREA. WILL HAVE
20 PERCENT OR LESS OVER REST OF CWFA. WL GO NR TO BLO TON WHERE
DRIER AIR IS AND ABOVE WHERE HIGHER MOISTURE IS AT.

ETA/AVN HAVE LFQ NEAR ERN PORTION OF CWFA TOMORROW AFTERNOON WITH
A SHORTWAVE SNEAKING INTO THAT AREA. MOISTURE AND INSTABILITY ALONG
WITH SOME DYNAMICS ENOUGH TO SUPPORT PUTTING IN SLIGHT CHANCE OF
THUNDER IN THE AFTERNOON. WIND FIELD NOT THE MOST CONDUCIVE TO
WARMUP. WILL TEND TO GO NEAR TO BLO GUIDANCE.

FOR MON NIGHT/TUE...MODELS BRING IN A SHORTWAVE DURING THE NIGHT.
HWVR...AIR MASS IS TOO DRY ABOVE THE SURFACE TO SUPPORT PRECIP. LFQ
MOVES TO JUST SOUTH OF AREA BY LATE AFTERNOON WITH SHORTWAVE COMING
IN FROM THE WEST. HWVR...MAIN DYANMICS LOOK TO REMAIN TO THE SOUTH
WITH THE AIR MASS REMAINING TOO DRY TO SUPPORT CONVECTION. MODELS
BRING IN A BOUNDARY AT THE SURFACE AROUND 12Z THEN THEY EITHER STALL
IT OR WASH IT OUT AS THE DAY PROGRESSES. NUMERICAL GUIADANCE IS VERY
WARM DESPITE LACK OF DOWNSLOPE WIND HELP. 850 AND 700 TEMPS REMAIN
RATHER WARM. WILL TEND TO GO TOWARD THE COOLER NGM/AVN NUMERICAL
GUIDANCE.

FOR TUE NIGHT/WED...MODELS BRING A STRONGER BOUNDARY AND
SHORTWAVE IN DURING THE NIGHT WITH A WEAK LFQ MOVING INTO CO DURING
THE AFTERNOON. WL PUT A MENTION A MENTION OF PCPN DURING THE NIGHT...
AND HAVE IT DRY DURING THE DAY WITH MAIN DYNAMICS AND MOISTURE
SOUTH AND EAST OF THE AREA. BIG DISCREPANCY ON 2M MAX TEMPS FOR
WEDNESDAY WITH AVN MUCH COLDER. ETA 2M HAS HAD A TENDENCY TO BE TOO
WARM IN THIS SCENARIO. WILL TEND TO GO A LITTLE ABOVE THE AVN TEMPS.

IN THE EXTENDED...ALL MODELS DOING REASONABLY WELL AT 12Z THIS
MORNING. HOWEVER...ECWMF/UKMET APPEAR TO HAVE TROFINESS/HEIGHT
FIELD THE BEST IN THE WESTERN U.S.. MODEL SOLUTIONS ARE SIMILIAR.
BUT LIKE THE ECMWF/UKMET THE BEST DUE TO THE UNCHANGING/AMLIFIED FLOW
PATTERN OVER THE PACIFIC AND JET PROGS SUPPORTING LOWER HEIGHTS AND
TROFINESS. CHANCES OF PCPN LOOK TO BE ON WED WITH JET DYNAMICS/UPR
SYSTEM MOVING THROUGH FOLLOWED BY SAT/SUN WITH NEXT JET...
SHORTWAVE...AND BOUNDARY NEAR AREA.

THANKS FOR COORDINATION LBF.

.GLD...NONE.

BULLER

In the hours before

Special weather statement, May 5, 9:40 AM MST, 4 hours 57 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-052300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN MAY 5 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND EVENING EAST OF A
MCCOOK NEBRASKA TO OAKLEY TO LEOTI KANSAS LINE.

A TROUGH OF LOW PRESSURE EXTENDS ALONG THE COLORADO/KANSAS BORDER
LATE THIS MORNING WITH A DRYLINE EXTENDING SOUTHWARD INTO WESTERN
TEXAS. AHEAD OF THE DRYLINE SOUTHERLY WINDS ARE TRANSPORTING LOW
LEVEL MOISTURE INTO THE CENTRAL HIGH PLAINS.

THE LOW PRESSURE AREA AND ASSOCIATED DRYLINE WILL EJECT FROM
SOUTHEAST COLORADO TOWARD THE CENTRAL TRI-STATE AREA LATE THIS
AFTERNOON. DRIER AIR BEHIND THE DRYLINE WILL CONFRONT A MOIST AND
VERY UNSTABLE ATMOSPHERE ROUGHLY ALONG AND EAST OF A LINE FROM MCCOOK
NEBRASKA SOUTHWEST TO OAKLEY TO LEOTI KANSAS.

THUNDERSTORMS WILL QUICKLY DEVELOP AND BECOME SEVERE RATHER QUICKLY.
THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. THE THREAT OF TORNADOES ALSO EXISTS...PRIMARILY OVER GRAHAM
AND NORTON COUNTIES.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER
FORECASTS DURING THE DAY FOR THE LATEST INFORMATION ON THIS
DEVELOPING SITUATION.

&&

THEDE
Special weather statement, May 5, 12:41 PM MST, 1 hour 56 minutes before
KSZ003-004-015-016-029-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
141 PM MDT SUN MAY 5 2002

THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH #226 FOR THE
FOLLOWING COUNTIES IN NORTHWEST KANSAS UNTIL 9 PM CDT:

IN KANSAS...DECATUR...NORTON...GRAHAM...SHERIDAN...AND GOVE.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

&&

THEDE

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dundy

When
May 5, 2:37 PM MST
Where
Dundy County, Benkelman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.050, -101.533

Hail, Hitchcock

When
May 5, 3:43 PM MST
Where
Hitchcock County, 5 mi E of Trenton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -100.917

Hail, Red Willow

When
May 5, 4:03 PM MST
Where
Red Willow County, 4 mi WSW of Mc Cook
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.183, -100.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291656, 5291658, 5291657.